MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS INSERT SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420844
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fever (1858); Pain (1994); Swelling/ Edema (4577); Medical device site infection (4845)
Date of Event 09/03/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a first revision tka surgery was performed on (b)(6) 2015, a second revision surgery was performed due to recurring complaints and bacterial contamination.During removal excessive wear was found on the gii ps insert sz 7-8 9mm that was exchanged.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a reported patient complication that includes reference to the use of a smith+nephew product without evidence of a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after a first revision tka surgery was performed on (b)(6) 2015, the patient was never entirely symptom-free following the surgeries, repeatedly experiencing swelling in the left knee joint area and pain symptoms.Additionally, with elevated temperatures up to 37.8°c.On (b)(6) 2024, the patient presented with a severely swollen knee.Based on clear clinical and laboratory findings, it was determined that knee tep explantation was necessary due to a late infection, as part of a planned two-stage revision.There was significant wear of the gii ps insert sz 7-8 9mm, with noticeable abrasion in the surrounding tissue.The patient consulted an orthopedic specialist who drained a significant amount of fluid from the left knee joint.The dr initiated antibiotic therapy with metronidazole and doxycycline.The patient is currently doing as well as can be expected under the circumstances.A spacer is in place, and the re-implantation is planned for approximately six weeks from now.
 
Additional Manufacturer Narrative
H2: additional information ¿b5, h6¿.
 
Additional Manufacturer Narrative
Additional information: a4 (patient weight) corrected data: b5 (narrative updated), d9&h3 (device returned for analysis), d10 (additional concomitants added), h6 (type of investigation, investigation findings).Updated results of investigation: the associated devices were returned and evaluated.A visual inspection of the genesis ii resurfacing patellar prosthesis 32mm has significant scratches and gouges with signs of wear.The gns ii porous p/s fem sz8 lt has scratches, signs of wear and debris attached to the interior of the device.The genesis ii non-porous tibial baseplate size 7 lt has discoloration, scratches, signs of wear and a bit of debris attached to it.The gii ps insert sz 7-8 9mm revealed the post on the device has a piece fractured off with significant signs of use with scratches, gouges, and burs.The insert has been implanted for over 9 years, therefore, signs of wear are expected.A definitive root cause for the fractured portion of the post could not be determined, but damage during extraction cannot be ruled out.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.The provided x-rays were reviewed, and one undated image shows a cemented tibial baseplate with some radiolucency under the baseplate and insert in place and do not demonstrate the source of wear.A second image that is dated 2024 shows the spacer in place of the tibial baseplate and insert.With the limited information provided the root cause of the reported wear of the prosthesis components with significant abrasion in the surrounding tissue cannot be confirmed.Additionally, infection is a known risk in any surgical procedure and is highly likely of an exogenous nature.The review of the sterilization records revealed the batches were sterilized within normal parameters.The patient impact is determined to be treatment with medication and a ii-stage revision.A review of complaint history for the articular insert over the past 12 months and for the batch number based on historical data of the device did not reveal similar events.A review of the instructions for use documents for knee systems revealed that acute post-surgical wound infection has been identified as possible adverse effect.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a first revision tka surgery was performed on (b)(6) 2015, the patient was never entirely symptom-free following the surgeries, repeatedly experiencing swelling in the left knee joint area and pain symptoms.Additionally, with elevated temperatures up to 37.8°c.The patient consulted an orthopedic specialist who drained a significant amount of fluid from the left knee joint.The dr initiated antibiotic therapy with metronidazole and doxycycline.On (b)(6) 2024, the patient presented with a severely swollen knee.Based on clear clinical and laboratory findings, it was determined that knee tep explantation was necessary due to a late infection, as part of a planned two-stage revision.There was significant wear of the gii ps insert sz 7-8 9mm, with noticeable abrasion in the surrounding tissue.The patient is currently doing as well as can be expected under the circumstances.A spacer is in place, and the re-implantation is planned for approximately six weeks from now.

Brand Name
GII PS INSERT SZ 7-8 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20325463
Report Number1020279-2024-01949
Device Sequence Number18088332
Product Code JWH
UDI-Device Identifier03596010209719
UDI-Public3596010209719
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Catalogue Number71420844
Device Lot NumberJ1500198
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2024
Supplement Date Received by Manufacturer10/09/2024
01/09/2025
Initial Report FDA Received Date09/27/2024
Supplement Report FDA Received Date10/17/2024
01/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/23/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GNS II RESURF PAT 32MM: 71420576,15AM00319; PN: 71420172 / LOT: 14MT49392; PN: 71420576 / LOT: 15AM00319; PN: 71420876 / LOT: 06JM13016
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age64 YR
Patient SexMale
Patient Weight90 KG